MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH HOLDING SLEEVE-STANDARD FOR MATRIX; MISC ORTHO SURGICAL INSTRUMENT

OBERDORF SYNTHES PRODUKTIONS GMBH HOLDING SLEEVE-STANDARD FOR MATRIX; MISC ORTHO SURGICAL INSTRUMENT
Catalog Number 03.632.001
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/06/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Patient information not available for reporting.Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.(b)(6).Device history records review was conducted.The report indicates that: part number: 03.632.001; synthes lot number: 6624740; supplier lot number: n/a; release to warehouse date: 01-nov-2011; expiration date: n/a; supplier: (b)(4).No ncrs were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes on an event in (b)(6) as follows: it was reported that on (b)(6) 2018, the surgery for spondylolytic spondylolisthesis was performed by using the matrix system and t-pal system.The fixed area was l5 ¿ s1.When the screw driver was removed from the screw after the screw at s1 was inserted, the tip of the holding sleeve (threads part) broke.The surgery was completed with no delay, and there was no adverse consequence to the patient.This complaint involves 1 part.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A product development investigation was performed for the subject device: the matrix holding sleeve (03.632.001) is one of ten (10) holding sleeves for the matrix spine system utilized during screw insertion (03.632.001, 03.632.024, 03.632.028, 03.632.036, 03.616.042, 03.616.043, 03.632.085, 03.632.123, 03.632.124 and sd03.632.123).The matrix system is covered by three technique guides: matrix ¿ deformity, matrix-degenerative and matrix ¿ mis.Once the holding sleeve is engaged with the driver shaft, it can be threaded into the proximal end of the matrix screw by rotating the holding sleeve¿s green knob clockwise until it is fully engaged.The returned matrix holding sleeve (03.632.001) was examined and the threaded tip was found to be broken and missing a segment (approximately 1.2mm x 6.5mm in diameter ¿ calipers ca301).No dimensional analysis was able to be completed due to post-manufacturing damage.No definitive root cause was able to be determined; the failure mode is consistent with the application of an off-axis load while engaging a screw.The complaint condition was unable to be replicated due to post-manufacturing damage.Relevant drawings for the returned matrix holding sleeve were reviewed (both current revision and from the time of manufacture): top-level (03_632_001) and inner shaft (03_632_001_1).The design, materials and finishing processes were found to be appropriate for the intended use of these devices.Document change order (dco) and corrective and preventative action (capa) (april 2011) were implemented to address the failure mode of the holding sleeve threaded tips breaking.The tip geometry on the inner sleeve was changed to a more constant outer diameter in order to improve product performance; the returned instrument was manufactured after the implementation of these changes (mfg.November 2011).A device history review, including material and material hardness reviews, was performed for the returned instrument¿s lot number and no mrrs, ncrs or complaint-related issues were identified with the lot number which may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
HOLDING SLEEVE-STANDARD FOR MATRIX
Common Device Name
MISC ORTHO SURGICAL INSTRUMENT
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key7317336
Report Number8030965-2018-51757
Device Sequence Number19188441
Product Code LXH
UDI-Device Identifier07611819378056
UDI-Public(01)07611819378056(10)6624740
Combination Product (Y/N)N
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 02/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.632.001
Device Lot Number6624740
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/19/2018
Initial Date Received by Manufacturer 02/06/2018
Supplement Date Received by Manufacturer04/09/2018
Initial Report FDA Received Date03/06/2018
Supplement Report FDA Received Date04/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1